Minnesota, 2001

Ice Storm in Minnesota, April 22 to 23, 2001

April 22 to 23, 2001 · NWS DLH · 2 events in 2 counties and zones

An intense low pressure system moved northeast through the western Great Lakes area producing heavy precipitation. Because of the cold temperatures, much of the precipitation fell as freezing rain on the higher elevations away from Lake Superior.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.2 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An intense low pressure system moved northeast through the western Great Lakes area producing heavy precipitation. Because of the cold temperatures, much of the precipitation fell as freezing rain on the higher elevations away from Lake Superior. Almost an inch of ice coated trees, power lines, and roadways. Tree damage was widespread, downed power lines caused power outages that lasted as long as three days and affected approximately 22,000 homes and businesses. Countless homes and vehicles sustained damage from trees and branches that collapsed under the weight of the ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 22, 2:30 AM CST, 11 hours 30 minutes earlier.

Area forecast discussion, Apr 22, 2:30 AM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT SUN APR 22 2001

FORECAST FOCUS IS WITH HEAVY RAIN AND PRECIP TYPE.

MODELS WERE IN DECENT AGREEMENT AND FOLLOWED A ETA/AVN BLEND.

305K SURFACE SHOWS STRONG ISENTROPIC LIFT DEVELOPING TODAY. 850MB
FLOW STRENGTHENS TO 40 TO 50 KNOTS THIS AFTERNOON AND EVENING PUMPING
IN MOISTURE. A TIGHT THERMAL GRADIENT PUSHES NORTH AS A RESULT OF THE
INCREASING LOW LEVEL JET. DEWPOINTS IN THE 60S IN MO FORECAST TO
ENTER SOUTHERN MINNESOTA LATE TODAY...WITH PRECIPITABLE WATER
VALUES INCREASING TO 1.25 INCHES ACROSS SOUTHERN CWA. ISENTROPIC
LIFT AND INCREASING MOISTURE WILL LEAD TO RAIN DEVELOPMENT TODAY...
AND RADAR MOSAIC SHOWING RAIN INCREASING IN COVERAGE ACROSS IA AND
NE. UPPER WAVE OVER AZ TO LIFT TOWARD SOUTHWEST MINNESOTA TONIGHT...
COMBINING WITH THERMAL RIBBON TO PRODUCE PLENTY OF LIFT OVERNIGHT.

THUNDERSTORM THREAT SHOULD BE CONFINED TO TONIGHT...AND INTO MONDAY
IN NORTHWEST WISCONSIN.

FORECAST SOUNDINGS AND CRITICAL THICKNESSES PUT FAR NORTHWEST CWA
IN BATTLE ZONE BETWEEN RAIN AND SNOW. THOUGHT ABOUT A WINTER STORM
WATCH FOR THAT AREA TONIGHT...BUT WILL HOLD OFF AS IT APPEARS MORE
OF A RAIN/SNOW MIX WILL OCCUR. WILL HAVE TO KEEP A CLOSE EYE ON THAT
WITH NEW MODEL RUN.

LOW LIFTS NORTHEAST TO EASTERN LAKE SUPERIOR ON MONDAY...AND RAIN...
OR RAIN AND SNOW WEST...WILL DIMINISH FROM THE WEST TO EAST.

USED MAV TEMPERATURES AS GUIDANCE.

COORD WITH FGF AND YQT.

.DLH...FLOOD WATCH TONIGHT AND MONDAY FOR MOST
       OF CWA EXCEPT ZONES 10 AND 11.

MELDE

In the hours before

Special weather statement, Apr 22, 12:24 PM CST, 1 hour 36 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-230130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
124 PM CDT SUN APR 22 2001

...POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN MINNESOTA
AND NORTHWESTERN WISCONSIN LATE THIS AFTERNOON AND TONIGHT...

THREAT...
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

DISCUSSION...
STRONG LOW PRESSURE OVER COLORADO IS CREATING A MIXTURE OF HAZARDOUS
WEATHER AS IT MOVES TOWARD THE DULUTH AREA.  HAZARDOUS WEATHER
INCLUDES A MIX OF WINTER PRECIPITATION...VERY HEAVY RAIN OF TWO TO
THREE INCHES...GALE FORCE WINDS ALONG THE LAKE SUPERIOR SHORE...AND A
POSSIBILITY OF A FEW SEVERE THUNDERSTORMS.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTERS MAY NEED ACTIVATION BY LATE AFTERNOON FOR
BOTH NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.

EOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Southern Lake / North Shore

When
April 22, 2:00 PM CST to April 23, 6:00 AM CST
Where
Southern Lake / North Shore forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Ice Storm, Southern St. Louis / Carlton

When
April 22, 2:00 PM CST to April 23, 6:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Property damage
$4.2 million
Reported by
TRAINED SPOTTER
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239473, 5239474.